November 28, 2014
   
Add to Google
Acetaminophen Use and Asthma: Is There a Connection?
email a friend print


Getting less sleep before a big test is more likely to reduce your learning than improve it. More >

Follow us on Twitter. Become a fan on Facebook. Receive updates via E-mail and SMS:







Would you like to ask our staff a question? >
Join the discussion and leave a comment on this article >


Acetaminophen Use and Asthma: Is There a Connection?

 

Acetaminophen, or paracetamol as it is called in many parts of the world, is a commonly used medication to treat pain and fever. It can found as a single ingredient medication, or it can be one of many compounds contained in multi-symptom flu, cold, allergy, or sleep medications. It generally does not require a prescription and comes in doses small enough to be given to infants. It is often taken without the guidance of a health care professional and is sometimes used inappropriately to treat symptoms that it doesn’t effectively address. Although overdoses can cause potentially serious organ damage, acetaminophen, when taken as directed is generally considered to be a safe medication whose benefits greatly outweigh its risks.

But a recent study raises concern that the widespread use of acetaminophen may be contributing the worldwide burden of asthma. Several earlier studies have raised the level of suspicion about an acetaminophen/asthma link(1) and this new global assessment of the potential connection between this drug and asthma, eczema, and rhinoconjunctivitis (itchy, watery eyes and nasal congestion) strongly supports the concern.(2)

Does this mean that acetaminophen causes asthma, eczema, and rhinoconjunctivis or does it mean that kids with those allergic/immunologic disorders tend to use more acetaminophen?

In the current study, researchers studied 180,887 teenagers, ages 13-14 years from 77 medical centers spread over 30 countries. They surveyed the teens' acetaminophen use which ranged from, none, medium (one or more times per year), to high (one or more times per month.) They questioned the teens regarding their asthma, eczema, and nose and eye symptoms and used video presentations of symptomatic patients to allow the teens to accurately match their own symptoms without relying solely on verbal descriptions. The researchers surveyed the adolescents' families for some of the known contributors to allergic disease including maternal smoking, maternal education, diet, family size, and then they controlled for these factors in their analysis of their results (in other words, they took into account these other variables when looking at their results to determine the impact of acetaminophen on asthma apart from these other factors).

The researchers found that when acetaminophen use among all 70 centers was averaged, about 30% of teens reported use once a month or more, and 73% reported use at least once in the previous years. They found that there was a significant and dose-dependent relationship between use of acetaminophen in the past 12 months, and risk of asthma symptoms. In every major world region, higher use of acetaminophen meant more cases of asthma. Frequent users (at least once per month) were 2.5 times as likely to have asthma. Expressed another way, researchers calculated that of the current cases of asthma in 13-14 years old, 43% could be related to use of acetaminophen. The researchers found similar, dose-dependent effects on eczema and on rhinoconjunctivitis, even if the teens didn’t have asthma symptoms as well.

Does this mean that acetaminophen causes asthma, eczema, and rhinoconjunctivis or does it mean that kids with those allergic/immunologic disorders tend to use more acetaminophen?

It’s not clear yet. On the one hand, children with asthma may be more prone to illness and pain and therefore take more acetaminophen for these symptoms. Similarly, children who had suffered more respiratory illnesses than their healthier peers, and were likely to be treated for these with acetaminophen, may also be predisposed to develop asthma later in life.

But, there is strong evidence that acetaminophen has some impact on the body’s biochemical and immunologic systems which may, in fact, make the child more vulnerable to develop asthma than if she hadn’t used the drug. When acetaminophen is given to treat symptoms of one of the most common causes of childhood colds, rhinovirus, the body’s antibodies which fight the virus are decreased and the body doesn’t fight as strongly or as quickly to get rid the virus. This means this virus, which is known to cause damage which leads to susceptibility to asthma, stays in the body longer. This may prolong the viral opportunity to do its damage, and this damage may later show up as asthma.

Recent studies have shown that when acetaminophen is given to children who are receiving immunizations to prevent them from developing fever and discomfort after their shot, the antibody response against the vaccine is actually decreased and this may mean that the body doesn’t develop as strong a protection from the shot. This provides evidence that acetaminophen does do something to the body’s response to infections, and this may be part of the larger story of acetaminophen, asthma, eczema, and rhinoconjunctivitis.

Researchers have also proposed that acetaminophen may change certain inflammatory pathways in the body which cause more allergic inflammation to develop in response to certain challenges, the type or inflammation that is seen with asthma and eczema.

Previous studies have shown relationships between use of acetaminophen during pregnancy and development of asthma in infants and early childhood(3), as well as an increase in asthma in 6-7 years olds who took acetaminophen in their first year of life.(4)

Clearly, there is more to find out. Asthma, eczema, and rhinoconjunctivitis are burdensome medical conditions, and appear to be on the rise. Acetaminophen is a useful medication when used for the correct indications. Parents would do well to remember that not every fever, ache or pain requires treatment. They should discuss the use of acetaminophen with their children’s health care providers and be sure that when they are using it they are treating appropriate conditions, using proper doses, and not risking excess acetaminophen exposure by using multi-symptoms medications without carefully reading all the ingredients.

September 7, 2010






 


 
Add Comment
NOTE: We regret that we cannot answer personal medical questions.

Name


Comment

Characters remaining:



Readers Comments
No comments have been made











This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.





The Doctor Will See You Now   |   LEGAL RESTRICTIONS AND TERMS OF USE OF THIS SITE. USE OF THIS SITE IS YOUR AGREEMENT TO THESE TERMS.
Copyright 2014 interMDnet Corporation. All rights reserved.
About Us | Privacy Policy | Disclaimer | System Requirements